Missouri, 2025

Damaging Wind in Missouri, September 14, 2025

September 14, 2025 · NWS LSX · 1 event in 1 county or zone

Very hot and moist conditions paired with weak surface convergence resulted in diurnally driven isolated thunderstorms during the afternoon of September 14th. One of these thunderstorms uprooted a tree in Jefferson City, MO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Very hot and moist conditions paired with weak surface convergence resulted in diurnally driven isolated thunderstorms during the afternoon of September 14th. One of these thunderstorms uprooted a tree in Jefferson City, MO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 14, 12:24 PM CST, 2 hours 55 minutes earlier. Its key messages:

  • Hot conditions will persist through the middle of the week.
  • There are chances for thunderstorms each day, with the highest chances (30-50%) Thursday into Friday.
Area forecast discussion, Sep 14, 12:24 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
124 PM CDT Sun Sep 14 2025

.KEY MESSAGES...

- Hot conditions will persist through the middle of the week.

- There are chances for thunderstorms each day, with the highest
  chances (30-50%) Thursday into Friday.

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 118 PM CDT Sun Sep 14 2025

The upper-level pattern continues to be dominated by an Omega
block, with general troughing across the west-central and eastern
CONUS, with a narrow ridge across the central CONUS. The influence
of this ridge will lessen slightly through the period as the
block begins to break down.

With the ridge aloft and plentiful sunshine, we continue to
experience temperatures well above normal. Fortunately dewpoints
aren't terribly high, but heat indices near 100 are ongoing once
again. We will watch for isolated to widely scattered storm
development through early this evening. It appears there is some
weak convergence, perhaps even a weak surface low across southern
IL/IN, wetsern KY and southeast MO which may help foster better
coverage across southeast MO and southwest IL. Elsewhere, there
doesn't appear to be any appreciable forcing mechanisms, but in a
generally uncapped environment, can't rule out a diurnally-induced
stray thunderstorm areawide this afternoon. Shear is quite weak
(less than 15 knots) and MLCAPE is only 1000-1500 J/kg, so don't
expect any of these storms to turn severe, but can't rule out some
stronger gusts (40 mph) especially across southeast MO where
coverage will be highest.

Conditions will turn dry overnight as diurnally fueled storms
disspitate a few hours after sunset. Overnight lows will be similar
to past nights, dipping into the upper 60s to low 70s.

A backdoor cold front will push into the region Monday morning. How
far west it makes it will dictate the area of highest (but still
low) storm chances on Monday. Current indications are it should
make it into northern, central, and southeast MO so pops have been
focused in these areas. Even with some surface convergence, don't
expect coverage to be more than 20% or so along the slow-moving
boundary. MLCAPE should be a bit higher Monday owing to a little
more moisture pooling along the surface front, but weak shear once
again will be the limiting factor to strong/severe storms. The
front will help temperatures cool slightly, with highs in the low
to mid 90s.

Deitsch

&&

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 118 PM CDT Sun Sep 14 2025

The blocking pattern will finally break down starting on Tuesday, as
the trough over the east coast shunts to the northeast and the
trough across the west-central CONUS encroaches on the Central
Plains. The influence of the latter trough may be enough to bring
some showers/storms into central MO along the stalled front Tuesday
afternoon/evening, but the best chances look off to the west
through Tuesday night.

Precipitation chances will increase late Wednesday into the end of
the week as the upper level trough meanders into the mid-MS
Valley. While rain chances will go up, I don't foresee this being
a drought buster by any means. 72-hour NBM probabilities of
seeing 0.25" of rain Thursday-Saturday are around 60-70%, but only
around 20-30% for 1.00" over those three days. The good news is
that the trough and associated clouds/rain will bring temperatures
back to near seasonal normals by the end of the weekend.

Deitsch

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1151 AM CDT Sun Sep 14 2025

VFR conditions expected through the period. Winds today will
generally be light and variable. Have decided to keep TSRA mention
out of all sites this afternoon, although still cannot rule out a
stray storm affecting especially KJEF/KCOU. Otherwise, dry
conditions with diurnal cu and passing high clouds expected
through the next 24 hours.

Deitsch

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 14, 12:27 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
127 PM CDT Sun Sep 14 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151830-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
127 PM CDT Sun Sep 14 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

There is a slight chance of thunderstorms across much of the area
through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms across the area each day through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Deitsch

The radar

The St Louis radar (KLSX), 139 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cole

When
September 14, 3:19 PM CST
Where
Cole County, 1.48 mi SSE of Scruggs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.550, -92.270

Photos on Facebook show a healthy tree uprooted by thunderstorm winds in a neighborhood near the Cole County Fairgrounds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292245.